MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-08
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Cut (2587)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 04/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a davinci-assisted bariatric revision procedure, the tissue was pushed and not cut when a sureform 60 reload was fired with a sureform 60 instrument.The issue occurred two times during the procedure using 2 different stapler instruments and reloads.The stapling issues occurred during the third and the fourth stapler reload fires.As a result, the surgeon stapled medial to the incomplete staple line, making the stomach pouch smaller.The surgeon stated that for the first stapler fire, he used buttress material with a green sureform 60 reload.For the subsequent fires, he does not use buttress material.The stomach tissue was pushed forward on the third stapler fire with a green sureform 60 reload.After the misfire occurred, the e-stop button was pressed, and the stapler was opened.At that time, there was reportedly an unspecified error message.The surgeon then upsized to a black sureform 60 reload and used a new sureform 60 stapler instrument.However, when the black stapler reload was fired, the tissue was pushed out and not cut again.It was observed that there were a lot of malformed staples dumped.The e-stop button was pressed again.The surgeon used a new, third sureform 60 stapler instrument with a green sureform 60 reload and stapled next to the defective staple line.As a result, a smaller pouch was created.The surgeon stated that the stomach fundus was slightly oversized and the tissue was a little more edematous since this was not a virgin stomach.The surgeon mentioned he saw the tissue pushout issue happening more in bariatric revision procedures than bariatric procedures on virgin stomach tissue.
 
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer reported failure mode cannot be determined or is unknown.Isi has requested for return of the sureform 60 stapler instruments and the stapler reloads for failure analysis investigation.However, as of the date of this report, the stapler instruments and reloads has not been returned.If additional information is received, a follow-up mdr will be submitted.The stapler logs have been reviewed by an isi failure analysis engineer (fae) and the following information was provided: the first sureform 60 stapler instrument (part #480460-09; lot #l90220208-0192) used was installed 5 times and fired 5 reloads (2 white, 1 green, 1 blue, 1 green, in that order).The first 4 firings were completed per the logs.The logs do not show the firing event details for the 5th install although the last recorded event for this install is a completed clamp.However, the system logs show an e-stop press that occurred while this stapler would have been in use.It is likely that the user pressed e-stop during the firing based on timestamps of the press.The system logs show that the system detected use of the manual release key (mrk) on this instrument shortly after the e-stop press was logged.The second sureform 60 stapler instrument (part #480460-09; lot #l93220111-0202) used was installed once using a black reload and fired one time according to the tool table.The instrument logs do not show the firing event details for this instrument either although the last recorded event for this install is a completed clamp.However, the system logs show an e-stop press that occurred while this stapler would have been in use.It is likely that the user pressed e-stop during the firing based on timestamps of the press.The system logs show that the system detected use of the mrk on this instrument shortly after the e-stop press was logged.The third sureform 60 stapler instrument (part #480460-09; lot #l93220111-0194) used was installed 3 times and fired 3 reloads (2 green followed by 1 blue).All firings were completed per the logs.There are no e-stop presses in the system logs associated with this instrument.An isi clinical development engineer reviewed a video provided by the customer and the following was noted: "no instrument bar but messages can still be seen.1st fire: green buttress 1:20 - fire is normal and complete, there remains about a cm of tissue left to transect.2nd fire: blue 2:30 - fires across the last cm of tissue but also come across buttress near the end of the previous fire.Some formed staples are visibly implanted into loose buttress at the distal end of the fire.Since only a few mm of this fire were on tissue, there are many formed loose staples in the proximal side of the jaw that could have potentially remained loose in the jaw.3rd fire: green 4:00 - this fire is initiated near the area of the buttress with formed staples (from last fire).Tissue starts to push out upon firing and emergency stop is immediately pressed.Some minor oozing, unapproximated tissue, and malformed staples can be observed as a result of the pushout.4th fire: black 9:00 - tissue pushes out again once the blade comes into contact with tissue.E-stop is pressed again and stapler removed.A cluster of unformed staples is visible on the anterior side of the stomach.6th fire: green 18:30 - vertical firing to try and complete the pouch has about 40mm of tissue left.Loose staples are visible in the reload¿s knife track towards the distal end.This complaint is considered a reportable event due to the following conclusion: during a da vinci-assisted bariatric revision procedure, an incomplete staple line was created after a black sureform 60 reload was fired with a sureform 60 stapler instrument.It was reported that tissue was pushed out and not cut during the firing sequence.The surgeon used a new sureform 60 stapler instrument with a green sureform 60 reload and stapled next to the defective staple line.As a result, a smaller than intended stomach pouch was created.At this time, the cause of the customer reported failure mode is unknown.Note: refer to medwatch report (mdr) with patient identifier (b)(6) for mdr submission of the 1st stapling misfire event associated with a green sureform 60 reload.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14403439
Report Number2955842-2022-11607
Device Sequence Number12125419
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)NA
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other,Notification
Type of Report Initial
Report Date (Section B) 04/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360T-08
Device Catalogue Number48360T
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/15/2022
Initial Report FDA Received Date05/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/12/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown